Most allergic reactions from penicillin occur a few days after its administration, namely, as serum sickness or dermatitis. Such manifestations as asthma, vasomotor rhinitis or urticaria arising within a few hours are much less common. A search of the literature reveals no case reports of anaphylactic1 shock from injections of penicillin. In one instance so designated1a there were symptoms of serum sickness.
The following fatality from penicillin is reported here because it represents typical anaphylactic shock. The circumstances leading to death conformed in every respect with my knowledge of this syndrome gained from experience with injections of horse serum, pollen and other antigenic substances.2
REPORT OF A CASE
Miss L. K., 39 years old, had had severe bronchial asthma since March 1945, which followed grass hay fever of eighteen years' duration and had been persistent since July 1946. Thorough diagnostic studies had been made, including roentgenograms of